Common painkillers linked to irregular heart rhythm

Yet another research study has uncovered potentially fatal side effects of commonly used painkillers.

Many pills used to treat inflammation (including non-selective non-steroidal anti-inflammatory drugs [NSAIDS] as well as new generation anti-inflammatory drugs, known as selective COX-2 inhibitors) were linked to an increased risk of irregular heart rhythm (atrial fibrillation or flutter), concluded a study published on bmj.com July 5, 2011.

These drugs had already been linked to an increased risk of heart attacks and strokes, but no study had examined whether they increase the risk of atrial fibrillation – a condition which is associated with an increased long term risk of stroke, heart failure, and death.

So a team of researchers, led by Professor Henrik Toft Sørensen at Aarhus University Hospital in Denmark, used the Danish National Registry of Patients to identify 32,602 patients with a first diagnosis of atrial fibrillation or flutter between 1999 and 2008.

Each case was compared with 10 age and sex-matched control patients randomly selected from the Danish population.

Patients were classified as current or recent NSAID users. Current users were further classified as new users (first-ever prescription within 60 days of diagnosis date) or long-term users.

The researchers found that use of NSAIDs or COX-2 inhibitors was associated with an increased risk of atrial fibrillation or flutter.

Compared with non-users, the association was strongest for new users, with around 40% increased risk for non-selective NSAIDS and around 70% increased risk for COX-2 inhibitors. This is equivalent to approximately four extra cases of atrial fibrillation per year per 1,000 new users of non-selective NSAIDS and seven extra cases of atrial fibrillation per 1,000 new users of COX-2 inhibitors.

The risk appeared highest in older people, and patients with chronic kidney disease or rheumatoid arthritis were at particular risk when starting treatment with COX-2 inhibitors.

The authors concluded: “Our study thus adds evidence that atrial fibrillation or flutter need to be added to the cardiovascular risks under consideration when prescribing NSAIDs.”

This view is supported by an accompanying editorial by Prof. Jerry Gurwitz from the University of Massachusetts Medical School. He believes that NSAIDS should continue to be used very cautiously in older patients with a history of hypertension or heart failure …. regardless of whether an association between NSAIDs and atrial fibrillation actually exists.

SOURCE: “Non-steroidal anti-inflammatory drug use and risk of atrial fibrillation or flutter: population based case-control study,” BMJ, July 5, 2011. Abstract

One thought on “Common painkillers linked to irregular heart rhythm”

  1. Most likely one of the most prevalent technique for addressing atrial fibrillation will be the maze approach. This will be an operation for that duration of which your surgeon will make incisions or use catheter ablation to provide a maze of scar tissue throughout the surface area location of one’s atria.

Leave a Reply

Your email address will not be published. Required fields are marked *